Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 121, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 10, 2016, 4:55 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2016, 4:55 PM CDT (21:55 UTC)
- Expired
- Aug 10, 2016, 5:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
062 WUUS53 KDMX 102155 SVRDMX IAC147-151-102245- /O.NEW.KDMX.SV.W.0121.160810T2155Z-160810T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 455 PM CDT WED AUG 10 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PALO ALTO COUNTY IN NORTHWESTERN IOWA... NORTH CENTRAL POCAHONTAS COUNTY IN NORTHWESTERN IOWA... * UNTIL 545 PM CDT * AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF LAURENS...OR 12 MILES NORTH OF POCAHONTAS...MOVING NORTH AT 20 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... EMMETSBURG...SILVER LAKE...FIVE ISLAND LAKE...RUTHVEN...MALLARD... AYRSHIRE...CYLINDER...PLOVER...CURLEW AND EMMETSBURG MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4287 9458 4287 9484 4313 9490 4313 9455 TIME...MOT...LOC 2155Z 175DEG 18KT 4291 9472 HAIL...<.75IN WIND...60MPH $$ ZOGG
2 follow-up statements
795
WWUS53 KDMX 102209
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT WED AUG 10 2016
IAC151-102218-
/O.CAN.KDMX.SV.W.0121.000000T0000Z-160810T2245Z/
POCAHONTAS IA-
509 PM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POCAHONTAS
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4313 9455 4291 9458 4291 9485 4313 9490
TIME...MOT...LOC 2208Z 175DEG 18KT 4298 9473
$$
IAC147-102245-
/O.CON.KDMX.SV.W.0121.000000T0000Z-160810T2245Z/
PALO ALTO IA-
509 PM CDT WED AUG 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN PALO ALTO COUNTY...
AT 508 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
RUSH LAKE...OR 9 MILES SOUTH OF EMMETSBURG...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
EMMETSBURG...SILVER LAKE...FIVE ISLAND LAKE...RUTHVEN...MALLARD...
AYRSHIRE...CURLEW AND EMMETSBURG MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4313 9455 4291 9458 4291 9485 4313 9490
TIME...MOT...LOC 2208Z 175DEG 18KT 4298 9473
HAIL...<.75IN
WIND...60MPH
$$
ZOGG851
WWUS53 KDMX 102230
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT WED AUG 10 2016
IAC147-102239-
/O.CAN.KDMX.SV.W.0121.000000T0000Z-160810T2245Z/
PALO ALTO IA-
530 PM CDT WED AUG 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PALO ALTO COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4313 9455 4291 9458 4291 9485 4313 9490
TIME...MOT...LOC 2227Z 175DEG 18KT 4309 9474
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:48 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 10, 3:48 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 348 PM CDT Wed Aug 10 2016 .SHORT TERM.../Tonight/ Issued at 347 PM CDT Wed Aug 10 2016 Warm front has been lifting very slowly north across central Iowa today. Moisture pooling along the boundary has helped push dew points into the mid to upper 70s resulting in MLCAPES around 4000 J/KG. Low convective inhibition and weak forcing with sfc and upper level convergence has led to scattered thunderstorms in the vicinity of the surface boundary. The 0-3 km theta-e differences in excess of 40 and the microburst parameter near 10 suggest these storms will carry a microburst threat. In addition...brief torrential rainfall is possible. These storms should wane this evening with the lose of diurnal instability. Additional storms are possible later tonight as storms develop to the west and move into the state late. These storms may linger into Friday morning. .LONG TERM.../Thursday through Wednesday/ Issued at 347 PM CDT Wed Aug 10 2016 Forecast focus will be on heavy rain potential Thursday afternoon and night. Good moisture low and mid level moisture transport will yield PWAT values at 2.25 inches or higher which are extreme. The surface cold front will enter northern Iowa by Thursday afternoon the stall a bit as it nears central Iowa. Storm motions will be slow and there will be the potential for numerous storms over similar areas. Rainfall efficiency will be high given the PWATs and deep warm cloud layer. Rainfall amounts may exceed 5 inches locally. Will see how storms tonight/early Thursday impact conditions Thursday afternoon and night but expect that Flash Flood headlines may be required for this time period. The severe weather threat will be primarily damaging wind threat with deep moisture and heat limiting the hail threat except with the most mature storms and the lack of low level shear limiting the tornado threat. Heat and humidity will be in place again on Thursday especially over central and southern Iowa. Heat index values likely to be near 105 or higher at times. Similar to today, developing storms and clouds may lessen impacts and again will proceed with no heat headlines. Instability will linger north of the sfc cold front on Friday until a stronger push of cold advection arrives later in the day. This will keep thunderstorm chances going during the day. A very pleasant weekend on tap with highs in the upper 70s to lower 80s with dry conditions. Isolated thunderstorms are possible Monday night into Tuesday when the next wave of warm advection lifts north through the state. && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1232 PM CDT Wed Aug 10 2016 Local areas of MVFR over the east this afternoon. Some potential for scattered thunderstorms this afternoon then again late tonight into Thursday morning. Have not included in the forecast yet but may need to include if confidence increases. Some fog potential over northeast Iowa however coverage will be less than this morning. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Donavon LONG TERM...Donavon AVIATION...Donavon
Hazardous weather outlook, Aug 10, 4:04 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 404 PM CDT WED AUG 10 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-112115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 404 PM CDT WED AUG 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING. LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE WITH THESE STORMS. ADDITIONAL STORMS ARE EXPECTED TO ARRIVE AFTER MIDNIGHT TONIGHT OVER PORTIONS OF CENTRAL AND NORTHERN IOWA. LOCALIZED HEAVY RAINFALL AND DAMAGING WIND GUST WILL AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE THURSDAY AHEAD OF IMPENDING COLD FRONT. WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE BEGINNINGOVER NORTHERN IOWA THURSDAY AND THE REMAINDER OF THE AREA THURSDAY NIGHT AND FRIDAY. VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS IN EXCESS OF 5 INCHES IS POSSIBLE. THIS MAY RESULT IN FLASH FLOODING AND SIGNIFICANT RISES ON STREAMS. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED AND HELPFUL.
In the hours before
Local storm report, Aug 10, 3:47 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT WED AUG 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST DES MOINES INT AIRPORT 41.54N 93.66W
08/10/2016 M61 MPH POLK IA ASOS
.
&&
BSSSpecial weather statement, Aug 10, 4:37 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 437 PM CDT WED AUG 10 2016 IAZ004-005-015-023>025-033>036-045>048-058>061-071>074-082>085- 093>096-102300- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-CARROLL-GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK- JASPER-ADAIR-MADISON-WARREN-MARION-UNION-CLARKE-LUCAS-MONROE- RINGGOLD-DECATUR-WAYNE-APPANOOSE- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT... EAGLE GROVE...CLARION...BELMOND...SAC CITY...LAKE VIEW... ODEBOLT...WALL LAKE...SCHALLER...EARLY...ROCKWELL CITY...MANSON... LAKE CITY...POMEROY...FORT DODGE...WEBSTER CITY...CARROLL... JEFFERSON...BOONE...AMES...GUTHRIE CENTER...PANORA...BAYARD... CASEY...PERRY...WAUKEE...ADEL...DES MOINES...NEWTON... GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM... INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...CRESTON... OSCEOLA...CHARITON...ALBIA...MOUNT AYR...LAMONI...LEON... CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE 437 PM CDT WED AUG 10 2016 ...STRONG STORMS POSSIBLE THIS AFTERNOON... SCATTERED THUNDERSTORMS HAVE DEVELOPED DURING AFTERNOON HEATING FROM SOUTH CENTRAL IOWA...THROUGH PARTS OF THE DES MOINES METRO AREA...INTO NORTHWEST IOWA. THE STORMS WILL BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND WIND GUSTS TO 50 MPH. RAINFALL RATES MAY REACH ONE INCH PER HOUR WITH LOW VISIBILITIES AND PONDING WATER ON ROADS IN BRIEF TORRENTIAL DOWNPOURS. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:47 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 28 min |
| Aug 10, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 36 min |
| Aug 10, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 28 min |
| Aug 10, 5:25 PM CDT | Flash Flood Warning | DMX | Dallas | 6 hr |
| Aug 10, 5:47 PM CDT | Special Weather Statement | DMX | Wright | 43 min |
| Aug 10, 6:09 PM CDT | Special Weather Statement | DMX | Polk | 51 min |
| Aug 10, 6:12 PM CDT | Special Weather Statement | DMX | Kossuth | 18 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.